Local

Fresno doctor warns new fake Norco drug can be deadly

This undated photo released by the U.S. Drug Enforcement Administration shows seized counterfeit hydrocodone tablets from an investigation involving at least a dozen people in the Sacramento area who have fatally overdosed on a pill disguised as a popular painkiller. The drug has now turned up in the San Francisco Bay Area. Bay Area hospitals have treated seven patients who ingested what they thought was the painkiller Norco in recent weeks, according to a report released Tuesday, April 26, 2016, by the U.S. Centers for Disease Control and Prevention.
This undated photo released by the U.S. Drug Enforcement Administration shows seized counterfeit hydrocodone tablets from an investigation involving at least a dozen people in the Sacramento area who have fatally overdosed on a pill disguised as a popular painkiller. The drug has now turned up in the San Francisco Bay Area. Bay Area hospitals have treated seven patients who ingested what they thought was the painkiller Norco in recent weeks, according to a report released Tuesday, April 26, 2016, by the U.S. Centers for Disease Control and Prevention. AP

A dangerous new street drug that combines fentanyl and a new synthetic opioid is masquerading as street “Norco” and is being sold in Central California, a Fresno doctor says.

Dr. Patil Armenian said the street drug is almost indistinguishable from brand-name Norco but is much stronger and can be deadly.

Armenian, a medical toxicologist and emergency physician at Community Regional Medical Center, said a recent case is the first overdose in Fresno caused by fentanyl and a nonfentanyl-based synthetic opioid known as U-47700.

The overdose also is the first in California attributed to U-47700, Armenian said. Two U-47700 overdose deaths in Dallas, Texas, were reported in 2015.

In a paper published Tuesday in the Annals of Emergency Medicine, Armenian reported on the California case of the unintentional exposure to fentanyl and U-47700.

We don’t know how much is necessary to make someone stop breathing and die.

Dr. Patil Armenian

She reported that a 41-year-old unconscious woman was treated in an emergency department with naloxone, an antidote used for an opioid overdose. When the woman awoke, she said she had taken three tablets of what she thought was brand-name Norco that she had bought on the street. She had been buying the acetaminophen-hydrocodone combination pills for chronic back pain and had been taking two to three at a time, two to three times a day. She had never lost consciousness taking the drugs before.

This time, she became almost immediately sleepy soon after taking the pills and went to the hospital.

The pills had a manufacturer’s mark on them and were almost identical to the Norco tablets she had purchased, except they were beige instead of white. Blood tests showed the woman had high levels of fentanyl and U-47700. Brand-name Norco contains acetaminophen, which can be found in over-the-counter pain relievers. Norco also has hydrocodone, an opioid pain reliever that is one of the contributors to the nation’s opioid epidemic.

In an interview Wednesday, Armenian, an assistant professor at UCSF-Fresno, said she is part of a medical toxicology team. She was called by the emergency physician to find out why the woman had reacted so differently after taking the pills.

Armenian sent a blood sample to the University of California at San Francisco laboratory for clinical toxicology and environmental biomonitoring. The lab identified levels of fentanyl and U-47700 in the blood.

The UCSF lab is one of the few that can test for U-47700, Armenian said. Fentanyl overdoses are becoming more common in California, and a test for it is available in many hospitals, she said. From March to April 2016, 12 fentanyl-related deaths and 40 more overdoses were reported in Sacramento and Yolo counties, Armenian noted in her report.

It’s unknown where the novel synthetic opioid is being manufactured, but Armenian said she has been able to find it on some Chinese websites. The drug is so new it has not yet been classified by the federal Drug Enforcement Administration and is technically legal, she said.

It was fortunate that the naloxone worked on that young lady.

Dr. Kenneth Bird, Fresno County health officer

Armenian said the bigger concern right now is fentanyl overdoses. “I hadn’t heard of any fentanyl cases happening in Central California, so this is the first time we have had a confirmed fentanyl case as well.”

She is worried there will be accidental deaths from fentanyl and U-47700 in Fresno.

U-47700 is such a novel drug that “we don’t know how much is necessary to make someone stop breathing and die,” she said.

Dr. Kenneth Bird, health officer for Fresno County, shared the doctor’s concern. The county came close to having an overdose death from U-47700, he said. “It was fortunate that the naloxone worked on that young lady.”

Bird said he has asked doctors to report any suspected cases of fentanyl overdoses.

Said Armenian: “Emergency physicians and emergency providers need to remain vigilant and stay aware of everything happening in their communities.”

Barbara Anderson: 559-441-6310, @beehealthwriter

Related stories from Fresno Bee

  Comments